Illinois, 2011

Hail in Illinois, September 3, 2011

September 3, 2011 · NWS DVN · 6 events in 2 counties and zones

A strong cold front pushed through the region during the afternoon of September 3, bringing some showers and thunderstorms to the area. Heavy rains, damaging winds, and large hail were reported with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front pushed through the region during the afternoon of September 3, bringing some showers and thunderstorms to the area. Heavy rains, damaging winds, and large hail were reported with the stronger storms. Behind the front, much cooler fall-like air filtered into the region during the evening and overnight hours. High temperatures were in the middle 70s in northern Iowa and Minnesota while readings in the upper 90s were seen in Missouri and southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 3, 9:27 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 3, 9:27 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT SAT SEP 3 2011

.UPDATE...
MAIN COLD FRONT JUST ENTERING NW IA ATTIM WITH SCT-WDSPD SHRA/TSRA
IN ADVANCE MOVING E/NE. SENT ZFP/GRID UPDATE TO ADJUST POPS BASED
ON LATEST RADAR TRENDS. VIS SATL IMAGERY SHOWS OUTFLOW BOUNDARY
NEAR TO JUST NORTH OF KAWG-KDVN-KFEP AXIS. CONSIDERABLE CLOUDS...
PCPN AND RAIN COOLED AIR IN WAKE WILL HOLD TEMPS DOWN AND HAVE
LOWERED MAXES BY SEVERAL DEGS ALL AREAS NORTH OF OUTFLOW BOUNDARY.
CLOUDS/PCPN TO LIMIT SFC HEATING/INSTBY THUS ANTICIPATE MAIN
SEVERE RISK THIS AFTN/EVE TO BE CONFINED ALONG AND AHEAD OF THE
AFOREMENTIONED OUTFLOW BOUNDARY... OR ROUGHLY SOUTHERN HALF OF
CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Sep 3, 3:07 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT SAT SEP 3 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
407 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA THIS AFTERNOON
AND INTO TONIGHT. SCATTERED THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 80 THIS MORNING WILL BECOME MORE NUMEROUS OVER ALL THE
OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS IN EXCESS
OF 60 MPH AND ISOLATED LARGE HAIL ARE POSSIBLE. IN ADDITION...HIGH
MOISTURE CONTENT OF THE ATMOSPHERE WILL PRODUCE TORRENTIAL RAIN
AND POSSIBLE LOCALIZED FLASH FLOODING. THE STORM PREDICTION CENTER
HAS A SLIGHT RISK FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED MAINLY THIS AFTERNOON AND
EVENING.

HAASE

In the hours before

Special weather statement, Sep 3, 8:56 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT SAT SEP 3 2011

IAZ064>066-068-031600-
CEDAR-CLINTON-JOHNSON-SCOTT-
956 AM CDT SAT SEP 3 2011

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARENCE TO 7 MILES
WEST OF TIPTON TO 7 MILES EAST OF OAKDALE...MOVING EAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  TIPTON AROUND 1005 AM CDT...
  TORONTO AND LOWDEN AROUND 1010 AM CDT...
  BENNETT AND WHEATLAND AROUND 1025 AM CDT...
  CALAMUS AROUND 1030 AM CDT...
  WELTON AROUND 1035 AM CDT...
  GRAND MOUND AROUND 1040 AM CDT...

PENNY SIZE HAIL...WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF
STORMS.

LAT...LON 4169 9163 4186 9140 4186 9137 4189 9137
      4195 9130 4193 9046 4168 9077
TIME...MOT...LOC 1455Z 271DEG 29KT 4189 9105 4180 9119
          4168 9141
Local storm report, Sep 3, 9:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       E SOLON                 41.80N 91.49W
09/03/2011  M1.70 INCH       JOHNSON            IA   TRAINED SPOTTER

            STILL RAINING.

&&

GROSS
Special weather statement, Sep 3, 10:57 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT SAT SEP 3 2011

ILZ007-009-031730-
CARROLL-WHITESIDE-
1157 AM CDT SAT SEP 3 2011

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRHAVEN TO
PROPHETSTOWN...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MILLEDGEVILLE AND COLETA AROUND 1210 PM CDT...
  EMERSON AROUND 1215 PM CDT...
  STERLING AND ROCK FALLS AROUND 1225 PM CDT...

PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4165 9007 4201 9002 4202 8968 4194 8968
      4193 8963 4193 8962 4165 8963
TIME...MOT...LOC 1656Z 265DEG 24KT 4193 8991 4164 8997
Special weather statement, Sep 3, 12:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SAT SEP 3 2011

IAZ065>068-ILZ015-031930-
CEDAR-CLINTON-MUSCATINE-ROCK ISLAND-SCOTT-
145 PM CDT SAT SEP 3 2011

...LINE OF THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARENCE TO 9 MILES
SOUTH OF WILTON...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  LOWDEN AND DURANT AROUND 150 PM CDT...
  TORONTO AND WHEATLAND AROUND 155 PM CDT...
  WALCOTT...BLUE GRASS AND CALAMUS AROUND 200 PM CDT...
  DONAHUE AROUND 205 PM CDT...
  WELTON AND LONG GROVE AROUND 210 PM CDT...

STRONG GUSTY WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS LINE
OF STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4196 9043 4151 9040 4147 9117 4193 9120
TIME...MOT...LOC 1843Z 265DEG 35KT 4184 9104 4146 9101
Local storm report, Sep 3, 12:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 NW FAIRFIELD          41.03N 92.01W
09/03/2011  E1.75 INCH       JEFFERSON          IA   TRAINED SPOTTER

            HAIL CONTINUING AS OF 151 PM. INTENSITY HAS DIMINISHED A
            LITTLE.

&&
Local storm report, Sep 3, 12:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             FAIRFIELD               41.01N 91.97W
09/03/2011  E1.00 INCH       JEFFERSON          IA   LAW ENFORCEMENT

&&

The radar

The Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Bureau

When
September 3, 1:00 PM CST to 1:04 PM CST
Where
Bureau County, 2.08 mi NE of Cherry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.450, -89.190

Non-severe dime sized hail fell about 5 miles north northeast of Ladd, IL between 2pm and 204 pm CDT September 3.

Hail, Warren

When
September 3, 2:25 PM CST
Where
Warren County, Kirkwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -90.750

Non-severe dime sized hail fell in Kirkwood, IL at 325 pm CDT September 3.

Hail, Warren

When
September 3, 2:35 PM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.910, -90.640

Golf ball sized hail fell in Monmouth, IL at 335 pm CDT September 3.

Hail, Warren

When
September 3, 2:35 PM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.910, -90.640

Half dollar sized hail fell in Monmouth, IL at 335 pm CDT September 3.

Hail, Warren

When
September 3, 2:45 PM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -90.640

Quarter sized hail fell in Monmouth, IL at 345 pm CDT September 3.

Hail, Warren

When
September 3, 2:50 PM CST
Where
Warren County, Cameron
Measured
1 in hail
Reported by
Public
Coordinates
40.880, -90.520

Quarter sized hail fell in Cameron, IL around 350 pm CDT September 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339891, 339892, 339893, 339896, 339894, 339895.